Is your contraception triggering depression and anxiety?
Share This Article:
Hormonal contraceptives have hit the headlines recently, as some research studies have been released showing a possible association between mental health problems like depression and hormonal contraceptives like the pill.But this isn’t just a recent phenomenon. For years there has been a wealth of anecdotal evidence highlighting what seems like a clear link between mood, emotion and mental health and hormonal contraceptives. When it comes to hormonal contraceptives, I have had my fair share of bad experiences with mental health whilst taking it. Only after coming off hormonal birth control after nearly two years did I realise the blatant link between it and my severe depression. Since then I haven’t looked back, and am a true convert to non-hormonal contraception. Incredibly, almost every one of my friends taking hormonal contraceptives have found some sort of negative association with their mental health whilst taking it. But in spite of all of this anecdotal evidence, there are still limited studies that highlight this problem. But just because there are few published studies confirming the link between mental health and hormonal contraception, it does not mean that millions of people with bad experiences have just been mistaken - and any decision about birth control should take mental health into serious consideration. As I’m not an expert, and only know from anecdotal and personal experience how contraception can affect mental health, I asked Karin, a clinical lead from the FPA, the sexual health charity, to shed some light on this situation. Karin says: "Some women do report experiencing ongoing mood changes or depression when using hormonal contraception. And although research hasn’t shown a causal association, women’s experiences must still be acknowledged and taken seriously." She also added that "It’s important to note that finding an association doesn’t tell us whether hormonal contraception causes mental health problems. More research is needed to clarify any association." So whilst there has been a lack of definitive studies highlighting this association, that is by no means to say that the thousands of women who have experienced poor mental health as a side effect of hormonal contraception are simply wrong. More research needs to be carried out to make sense of something which is unfortunately becoming quite common amongst women using hormonal birth control.
- Article continues below...
- More stories you may like...
- University on the spectrum: a rewarding challenge
- How to make studying as a young carer more manageable
- What to do when you need to call 999 but can't speak
That might be encouraging news if you’ve only been on a form of birth control for a few months. You might feel comfortable riding it out and seeing if the side effects pass, however it’s always better to be safe than sorry, and if you feel like your mental health is suffering, no matter how long you have been using your contraception, it’s always best to check in with a doctor. If you feel like your contraception is affecting your mental or physical health over a long period of time, don’t just put up with it and wait for the storm to pass. It’s always worth checking with a doctor to see if what’s happening is healthy and safe, and to see if there might be a better option for you. Life is too short to spend months or even years of your life feeling physically or mentally compromised simply because of contraception. It’s important to recognise the signs your body and mind are giving you, and to respond to them. If your mental health has drastically shifted since taking the pill, it’s time to see a doctor about it. If you suddenly broke out in horrendous acne, started getting migraines or bleeding every day on your new contraception, you would get it checked on, so treat your mental health the same as your physical health and look after it. Karin stressed that, "When it comes to contraception there’s no one method that suits everyone… so it’s best to look at a range of factors – including what suits your preferences and lifestyle at the moment – and not get too worried about it."
And she makes a really good point. Contraception and the process of accessing the right contraception is not designed to disrupt your life, emotions and health. Try not to worry too much about finding the right method, just make sure you’re in tune with your body and your mind and if you notice any changes or you’re not happy with what’s happening, see your doctor. Take control of your contraception. Don’t let it control you. For more advice visit https://www.fpa.org.uk/
You might also like...
People who read this also read...
CONTRIBUTOR OF THE MONTH